Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Pocatello, ID

September 5, 1997Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 5, 1997, 3:08 PM MDT for Power County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1997, 3:08 PM MDT (21:08 UTC)
Expired
Sep 5, 1997, 4:00 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Power County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS1 KPIH 052110 RRA
SVRPIH
IDC077-052200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
308 PM MDT FRI SEP 5 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...CENTRAL POWER COUNTY
 
DOPPER WEATHER RADAR AT 305 PM INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF AMERICAN FALLS NEAR THE INDIAN SPRINGS AREA. THE SEVERE
THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 15 MPH. THIS THUNDERSTORM
WILL PASS 5 MILES SOUTH OF AMERICAN FALLS BY 320 PM AND CROSS THE ARBON
VALLEY HIGHWAY BY 330 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.
 
END/MOLINA/DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:00 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 5, 2:00 PM MDT, 1 hour 8 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT FRI SEP 05 1997

4 KM WATER VAPOR HAS THE WEAK COLD FRONTAL BOUNDARY MOVING THROUGH
CENTRAL AND EASTERN OREGON AT 1330 MDT.  EASTERN IDAHO WILL REMAIN
UNDER A MOIST SOUTHWESTERLY FLOW ALLOWING FOR FURTHER THUNDERSTORM
DEVELOPMENT THIS EVENING.  THE NEGATIVELY TILTED TROUGH WILL KEEP MOST
OF IT/S ENERGY TO THE NORTH AND WEST OF EASTERN IDAHO AS INDICATED IN
SPC/S CONVECTIVE OUTLOOK.  WILL KEEP SCATTERED THUNDERSTORM
DEVELOPMENT THIS EVENING AND BECOMING ISOLATED AFTER SUNSET.  AS THE
TROUGH MOVES TO THE NORTHEAST... THERMAL AXIS WILL SHIFT TOWARDS
EASTERN IDAHO FOR A WARMING TREND IN THE NEXT TWO DAYS.  WEAK COLD
FRONTAL BOUNDARY WILL CONTINUE TO MOVE INTO IDAHO BEFORE GETTING HUNG
UP OVER THE COMPLEX TERRAIN.  THIS WILL KEEP EASTERN IDAHO IN A MOIST
SOUTHWEST FLOW THROUGH SUNDAY WITH SCATTERED AFTERNOON THUNDERSTORM
DEVELOPMENT... ESPECIALLY IN THE UPPER SNAKE HIGHLANDS NEAR THE
FRONTAL BOUNDARY. MOLINA

.WSR88D KSFX...VCP21 OPERATIONAL.

IDA BB 051/083 050/085 049 10423
PIH BB 053/085 053/088 050 10423

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:38 PM MDTSevere Thunderstorm WarningPIHBannock52 min
Sep 5, 4:32 PM MDTSevere Thunderstorm WarningPIHCaribou58 min
Sep 5, 5:40 PM MDTSevere Thunderstorm WarningPIHCaribou50 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.